Alert archive / Missouri / Severe Thunderstorm Warnings in 2010
Severe Thunderstorm Warning 176, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Jul 20, 2010, 6:58 PM CDT for Benton County, Morgan County, Missouri. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 20, 2010, 6:58 PM CDT (23:58 UTC)
- Expired
- Jul 20, 2010, 8:00 PM CDT
- In force
- 62 min
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
- Hail
- 0.5 in
- Wind
- 70.0 mph
Counties Benton County, MO, Morgan County, MO
The radar
The Pleasant Hill radar (KEAX), 114 km from the middle of the area, began a volume at 00:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 20, 3:32 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 12.0 hours before the alert went out and 233 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2425 J/kg
- Mixed-layer CIN
- -145 J/kg
- Mixed-layer LCL
- 1194 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 133 m²/s²
- 0-3 km storm-relative helicity
- 137 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.4
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 5:56 PM CDT, 1 hour 2 minutes earlier.
Area forecast discussion, Jul 20, 5:56 PM CDT, 1 hour 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
556 PM CDT TUE JUL 20 2010
...MESOSCALE CONVECTIVE DISCUSSION...
.UPDATE...
...ISSUED AT 556 PM...
HAVE ADDED ST. CLAIR AND HICKORY COUNTIES TO THE SEVERE
THUNDERSTORM WATCH VALID UNTIL 11 PM. CURRENT FORECAST IS FOR MCS
TO BEGIN TRACKING MORE SOUTHEASTERLY INTO OUR CENTRAL MO COUNTIES
OVER THE NEXT FEW HOURS WHICH COULD EXTEND FURTHER WEST THAN THE
PREVIOUS WATCH INCLUDED SO HAVE ADDED 2 ADDITIONAL COUNTIES TO THE
WATCH. ATMOSPHERE REMAINS VERY UNSTABLE WITH ML CAPES OF 4000 TO
5000 J/KG IN THIS REGION. SHEAR DROPS OFF SIGNIFICANTLY FURTHER TO
THE SOUTH AND SEVERE THREAT THERE WILL BE DIMINISHED.
LINDENBERG
&&
.DISCUSSION...
...ISSUED AT 331 PM...
THE FORECAST FOR THE NEXT 24 HOURS AND THROUGH THE WEEKEND WILL BE
INTERESTING TO SAY THE LEAST. MAIN CONCERNS REVOLVE AROUND THE
CONTINUING HOT AND HUMID WEATHER THROUGH THE REMAINDER OF THE
WEEK...THE POTENTIAL FOR AN MCS TO MOVE OUT OF NEBRASKA AND KANSAS
AND IMPACT CENTRAL MISSOURI...AND THE CHANCE FOR ADDITIONAL
RAINFALL FOR THE WEEKEND.
FOR TONIGHT...AN OUTFLOW BOUNDARY FROM THE MCS THAT MOVES ACROSS
PORTIONS OF NORTHERN AND EASTERN MISSOURI MADE ITS WAY AS FAR
SOUTH AS SPRINGFIELD AND WEST PLAINS BEFORE STALLING OUT. DESPITE
THE GOOD AVAILABLE INSTABILITY...ONLY SCATTERED SHOWERS HAVE
DEVELOPED ON THE BOUNDARY WITH THE MOST PERSISTENT STORM OVER THE
SPRINGFIELD METRO. THE LIMITING FACTOR KEEPING THUNDERSTORMS FROM
DEVELOPING...DESPITE THE AVAILABLE INSTABILITY...MOISTURE AND STEEP
LASE RATES WAS LIKELY THE 12-14 DEGREE C TEMPERATURE NOTED ON THE
RUC AT 700MB. THIS WARM STABLE LAYER IS EXPECTED TO REMAIN IN
PLACE OVER THE REGION UNDER THE CURRENT RIDGE. THIS WAS ALSO
HANDLED WELL BY THE SREF AND HAVE USED THIS MODEL FOR THE INITIAL
SHORT TERM FORECAST. WHILE THUNDERSTORMS ARE NOT LIKELY...ANY
STORM THAT COULD POTENTIALLY FIND A HOLE IN THE CAP WOULD HAVE
PLENTY OF ENERGY TO USE AND ANY SHOWERS THAT CONTINUE INTO THE
OVERNIGHT HOURS WOULD BE CAPABLE OF PRODUCING DECENT RAINFALL
RATES.
THE NEXT CONCERN REMAINS THE HOT WEATHER EXPECTED THROUGH
WEDNESDAY AND THROUGH THE REMAINDER OF THE WEEK. CURRENT MODELS
CONTINUE TO INDICATE THAT RIDGE REMAINING OVER THE AREA THROUGH THE
END OF THE WEEK. WHILE THERE WILL BE SOME SUBTLE MODIFICATIONS TO
THE UPPER FLOW AS ANY SHORT WAVES MOVE THROUGH THE PATTERN...THE
OVERALL CONTINUANCE OF HOT AND HUMID CONDITIONS REMAINS. MOIST
GROUND CONDITIONS...SOUTHERLY FLOW OFF THE GULF OF MEXICO AND ANY
RAIN THAT DOES FALL WILL KEEP HUMIDITY VALUES HIGH DURING THE NEXT
FEW DAYS. COUPLE THIS WITH TEMPERATURES CLIMBING INTO THE LOW
90S PRODUCES HEAT INDEX VALUES OVER 100 DEGREES. WHILE THERE IS
THE POTENTIAL FOR CLOUD COVER FROM AN MCS OVERNIGHT OR FROM
AFTERNOON STORMS TO LIMIT HEATING AND KEEP TEMPERATURES LOWER THAN
FORECAST...ANY BREAKS IN THE CLOUD COVER WOULD ALLOW TEMPERATURES
TO CLIMB QUICKLY INTO THE 90 DEGREE RANGE. THIS HAS BEEN NOTED THE
LAST TWO DAYS ACROSS CENTRAL MISSOURI AS TEMPERATURES CLIMBED INTO
THE LOW 90S IN THE WAKE OF THE OVERNIGHT MCS.
AT THIS POINT...WILL KEEP THE HEAT HEADLINES GOING THROUGH
WEDNESDAY AFTERNOON. TEMPERATURES ARE EXPECTED TO CLIMB INTO THE
90S DURING THE DAY WITH OVERNIGHT LOWS IN THE 70S AT NIGHT.
ACTUALLY...EXPECT THIS TO CONTINUE EACH DAY THROUGH FRIDAY.
A PATTERN SHIFT DOES OCCUR FOR THE WEEKEND WITH A MORE SIGNIFICANT
SHORT WAVE THAT SHIFTS THE UPPER LEVEL RIDGE AWAY FROM THE OZARKS
REGION FOR A FEW DAYS. AS THE SHORT WAVE STARTS THIS CHANGE IN
PATTERN A COLD FRONT WILL TRY TO MAKE ITS WAY INTO THE REGION. THE
GFS REMAINS MUCH MORE BULLISH WITH THE FRONT MOVING IT AS FAR
SOUTH AS THE MISSOURI AND ARKANSAS STATE LINE WHILE THE ECMWF HANGS
THE FRONT UP OVER NORTHERN MISSOURI. WENT AHEAD AND WENT WITH A
BLEND OF THE TWO WHICH WOULD PRODUCE A CHANCE OF RAIN FOR MUCH OF
THE OZARKS FOR THE WEEKEND. THE GOOD PART ABOUT THIS IS THE
SURFACE HIGH PRESSURE THAT MOVES INTO THE UPPER MIDWEST PRODUCING
A EASTERLY COMPONENT TO THE WIND. THIS WOULD BRING A BIT DRIER AND
COOLER AIRMASS INTO THE AREA. WHILE THIS WILL HELP...TEMPERATURES
FOR THE LATER HALF OF THE WEEKEND AND TO START NEXT WEEK WILL
STILL CLIMB INTO THE 80S FOR HIGHS AND AROUND 70 FOR OVERNIGHT
LOWS. THIS WOULD PRODUCE HEAT INDEX VALUES IN THE 90 TO 100
DEGREE RANGE. WHILE NOT MUCH OF A RESPITE...IT WILL NEVERTHELESS
BE COOLER.
HATCH
&&
.AVIATION...
FOR THE 00Z TAFS...THUNDERSTORM COMPLEX OVER CENTRAL MISSOURI WILL
START TRACKING MORE SOUTHEAST DURING THE EVENING PER CORFIDI
VECTOR ASSESSMENT BUT THIS ACTIVITY IS EXPECTED TO REMAIN
NORTHEAST OF THE SGF/JLN/BBG TAF LOCATIONS. EXPECTING CONDITIONS
TO REMAIN VFR AT THE FORECAST POINTS WITH THE POTENTIAL OF LOW
LEVEL WIND SHEAR AT JLN WITH AN INCREASING LOW LEVEL JET IN THE
CENTRAL PLAINS OVERNIGHT.
LINDENBERG
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...HEAT ADVISORY UNTIL 8 PM CDT WEDNESDAY FOR MOZ057-058-070-071-
080>083-090>092-094>098-102>106.
EXCESSIVE HEAT WARNING UNTIL 8 PM CDT WEDNESDAY FOR MOZ055-056-
066>069-077>079-088-089-093-101.
KS...EXCESSIVE HEAT WARNING UNTIL 8 PM CDT WEDNESDAY FOR KSZ073-097-
101.
&&Hazardous weather outlook, Jul 20, 6:56 PM CDT, 2 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 656 PM CDT TUE JUL 20 2010 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-220000- BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON- ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS- LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON- LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE- TANEY-OZARK-OREGON- 656 PM CDT TUE JUL 20 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...TONIGHT. THE HAZARDOUS WEATHER RISK LEVEL IS...EXTREME. WEATHER HAZARDS EXPECTED... EXTREME EXCESSIVE HEAT RISK. ELEVATED THUNDERSTORM WIND RISK FOR GUSTS TO 60 MPH. LIMITED HAIL RISK FOR HAIL TO THE SIZE OF QUARTERS. ELEVATED LIGHTNING RISK. DISCUSSION... AFTERNOON TEMPERATURES ONCE AGAIN REACHED THE UPPER 80S TO MID 90S WITH HEAT INDEX VALUES INTO THE UPPER 90S TO 106 DEGREES. EVENING HEAT INDEX VALUES WILL REMAIN IN THE 90S TO AROUND 100 DEGREES. A THUNDERSTORM COMPLEX OVER CENTRAL MISSOURI WILL CONTINUE TO TRACK SOUTHEAST AFFECTING MAINLY AREAS EAST OF A SCHELL CITY TO EMINENCE LINE THIS EVENING. WIND GUSTS IN EXCESS OF 60 MPH WILL BE POSSIBLE OVER CENTRAL MISSOURI THIS EVENING IN ADDITION TO A LIMITED HAIL RISK TO THE SIZE OF QUARTERS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. EXCESSIVE HEAT WILL CONTINUE THROUGH THE REST OF THE WORK WEEK. HEAT INDEX VALUES IN THE 100 TO 108 DEGREE RANGE WILL BE COMMON EACH AFTERNOON. THUNDERSTORMS WILL AGAIN BE POSSIBLE FROM FRIDAY INTO TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED OVER CENTRAL MISSOURI THIS EVENING. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE) LINDENBERG
In the hours before
Special weather statement, Jul 20, 6:43 PM CDT, 15 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 643 PM CDT TUE JUL 20 2010 MOZ055-056-067-068-210030- HICKORY MO-ST. CLAIR MO-BENTON MO-MORGAN MO- 643 PM CDT TUE JUL 20 2010 ...SIGNIFICANT WEATHER ALERT FOR BENTON...NORTH CENTRAL HICKORY... NORTHERN ST. CLAIR AND WEST CENTRAL MORGAN COUNTIES UNTIL 730 PM CDT... AT 640 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 14 MILES NORTHWEST OF BRANDON TO 15 MILES WEST OF BRANDON TO 13 MILES NORTH OF APPLETON CITY...MOVING SOUTHEAST AT 40 MPH. STRONG WINDS TO NEAR 50 MPH ARE EXPECTED. THESE WINDS WILL OCCUR WELL AHEAD OF ANY RAINFALL. LOCATIONS IMPACTED INCLUDE APPLETON CITY...COLE CAMP...LINCOLN... LOWRY CITY...OSCEOLA AND WARSAW. OTHER LOCATIONS IN THIS SIGNIFICANT WEATHER ALERT INCLUDE LAKE OF THE OZARKS AND TRUMAN LAKE. PEOPLE IN BENTON...NORTHERN HICKORY...NORTHERN ST. CLAIR AND WESTERN MORGAN COUNTIES...INCLUDING LINCOLN...APPLETON CITY...COLE CAMP... WARSAW...TRUMAN LAKE...LOWRY CITY...OSCEOLA AND LAKE OF THE OZARKS... SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN. THESE STORMS ARE PRODUCING NEARLY CONTINUOUS CLOUD TO GROUND LIGHTNING. SEEK SHELTER INDOORS IMMEDIATELY AND STAY AWAY FROM WINDOWS. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT TUESDAY EVENING FOR WEST CENTRAL MISSOURI. BOXELL
Nearby
Severe Thunderstorm Warnings in Missouri, 2010Every severe thunderstorm warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.